Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 248, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 5, 2009, 6:31 PM EDT for Hancock County, Washington County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2009, 6:31 PM EDT (22:31 UTC)
- Expired
- May 5, 2009, 7:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Hancock County, GA, Washington County, GA
The radar
The Robins AFB radar (KJGX), 67 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 052231
SVRFFC
GAC141-303-052315-
/O.NEW.KFFC.SV.W.0248.090505T2231Z-090505T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
631 PM EDT TUE MAY 5 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HANCOCK COUNTY IN EAST CENTRAL GEORGIA
NORTHWESTERN WASHINGTON COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 715 PM EDT
* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR BEULAH...
MOVING EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LINTON...WARTHEN...HAMBURG STATE PARK AND SHOALS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3302 8276 3309 8311 3312 8311 3314 8309
3316 8312 3326 8310 3326 8275 3324 8275
3323 8274 3317 8273
TIME...MOT...LOC 2232Z 276DEG 20KT 3317 8299
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:20 PM EDT, 11 minutes earlier.
Area forecast discussion, May 5, 6:20 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 620 PM EDT TUE MAY 5 2009 .SHORT TERM /TONIGHT THROUGH THURSDAY/... MOST CONVECTIVE ACTIVITY THIS AFTERNOON S AND E OF MCN WHERE BEST INSTABILITY IS AND SHOULD DIMINISH DURING THE NIGHT. MAIN CONCERN FOR WEDNESDAY WILL BE THE APPROACH OF A SHORT WAVE WITH A LOW LEVEL JET MOVING ACROSS N GA. EVEN WITH LACK OF HEATING DURING DAY FROM CLOUD COVER AND SBCAPES FORECAST LESS THAN 1000...LOOKS TO BE ENOUGH DYNAMICS TO COMPENSATE...SO GENERALLY EXPECTING SOME STORMS TO BE SEVERE. BEST AREA LOOKS LIKE N AND PARTS OF CENTRAL GA BUT WILL INCLUDE SEVERE WORDING OVER N GA TO START AND ENTIRE AREA FOR THE AFTERNOON AND EARLY EVENING. BEST AXIS OF MOISTURE LOOKS TO BE OVER CENTRAL GA ON THURSDAY SO THATS WHERE THE HIGHEST POPS WILL BE. LOW LEVEL JET WILL INCREASE THE WINDS AT THE HIGHER ELEVATIONS OF THE GA MOUNTAINS WEDNESDAY SO WILL ISSUE A WIND ADVISORY FOR ELEVATIONS ABOVE 1500 FEET. OVERNIGHT LOW TEMPERATURES CONTINUING ABOVE NORMAL THE NEXT TWO NIGHTS WITH HIGH TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL WEDNESDAY AND THURSDAY. OVERALL CONFIDENCE IS MODERATE. .LONG TERM /FRIDAY THROUGH TUESDAY/... A FRONT APPROACHES N GA FRIDAY/FRIDAY NIGHT WITH SHORT WAVE ACTIVITY NICKING N GA. W UPPER LEVEL FLOW AND SHORT WAVE POTENTIAL WILL CONTINUE THROUGH THE EXTENDED PERIOD WITH POTENTIAL FOR FRONTS TO MOVE INTO THE FORECAST AREA AND ACT AS A FOCUS FOR SHOWERS AND THUNDERSTORMS. && .HYDROLOGY... BEST CHANCES FOR HEAVY RAIN ON WEDNESDAY CONTINUE ACROSS N GA WITH WIDESPREAD AMOUNTS AROUND 1 INCH FORECAST. LOCAL AMOUNTS DUE TO HEAVY CONVECTION COULD BE MORE. THE AREA FROM ATL-AHN NORTH WILL NEED TO BE WATCHED FOR FLOODING POTENTIAL. && .AVIATION... UPPER LEVEL SHORTWAVE OVER NC MOUNTAINS WILL SUPPORT SCT TSRA ACROSS E GA. BUBBLE HIGH OVER CENTRAL TN WILL LIKELY PREVENT CONVECTIVE DEVELOPMENT OVER MOST OF N GA...KEEPING ACTIVITY SOUTH AND EAST OF OUTFLOW BOUNDARY OVER CENTRAL GA. VFR CIGS WILL DECREASE OVERNIGHT...BECOMING LOW MVFR BY 10Z..ESPECIALLY ACROSS N GA. CIGS EXPECTED TO IMPROVE TO VFR BY AFTERNOON. LIGHT WEST WINDS EXPECTED TO BECOME EAST OF SOUTH AROUND 07Z...RETURNING WEST OF SOUTH AROUND 11Z. SPEEDS WILL INCREASE TO AROUND 12 KTS BY 16Z...WITH GUSTS NEARING 20 KTS. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 64 79 62 79 62 / 40 80 70 30 20 ATLANTA 65 78 64 78 65 / 50 80 70 30 20 BLAIRSVILLE 60 71 56 77 56 / 60 100 70 30 40 CARTERSVILLE 62 76 60 81 61 / 50 100 60 30 30 COLUMBUS 66 85 66 82 66 / 50 60 70 50 30 GAINESVILLE 62 73 61 77 62 / 50 90 70 30 20 MACON 67 85 65 83 65 / 50 50 60 40 30 ROME 63 75 62 81 63 / 60 100 50 30 40 PEACHTREE CITY 63 80 62 80 62 / 40 70 70 30 20 VIDALIA 67 87 66 85 66 / 50 50 50 50 30 && .FFC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 6 AM TO 7 PM EDT WEDNESDAY FOR THE FOLLOWING ZONES: CHATTOOGA...DADE...DAWSON...FANNIN...GILMER...LUMPKIN... MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE. && BDL/31
Hazardous weather outlook, May 5, 3:40 AM EDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 340 AM EDT TUE MAY 5 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-061030- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 340 AM EDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS NORTH GEORGIA TODAY. A SERIES OF UPPER DISTURBANCES WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS SOUTH OF THE FRONT TO BRING AN INCREASE CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE FREQUENT LIGHTNING...PENNY TO NICKEL SIZED HAIL...AND WIND GUSTS TO 60 MPH. .DISCUSSION... THE AREA SOUTH OF A WEAK BOUNDARY STALLED ACROSS NORTH GEORGIA WILL BE THE FOCUS FOR ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DEWPOINTS ARE EXPECTED TO WARM INTO THE UPPER 60S AND LOWER 70S SOUTH OF THE BOUNDARY. THIS WILL ALLOW CAPES TO INCREASE INTO THE 2000 TO 2500 RANGE DURING AFTERNOON HEATING. THIS COMBINED WITH 30 TO 40 KNOT VERTICAL WIND SHEAR AND LIFTED INDEX VALUES OF -2 TO -4 WILL SUPPORT THE DEVELOPMENT OF ISOLATED SEVERE THUNDERSTORMS TODAY. THE SEVERE STORM THREAT WILL DIMINISH DURING THE LATE EVENING HOURS WITH LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE EACH DAY...WITH THE GREATER CHANCE FOR SEVERE STORMS ON WEDNESDAY. DAMAGING WINDS WILL BE THE MAIN THREAT ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE LATEST INFORMATION THIS AFTERNOON FOR POSSIBLE ACTIVATION ACROSS PARTS OF NORTH AND CENTRAL GEORGIA.
In the hours before
Special weather statement, May 5, 4:58 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 458 PM EDT TUE MAY 5 2009 GAZ102>104-052130- 458 PM EDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SUMTER... WEBSTER AND STEWART COUNTIES UNTIL 530 PM EDT... AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM DUMAS TO TROUTMAN...MOVING EAST AT 20 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS SUMTER...WEBSTER AND STEWART COUNTIES THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PRESTON...TROUTMAN... RICHLAND...KIMBROUGH...DUMAS...WESTON...LEVERETTS...CENTERPOINT... CROXTON CROSSROADS...PLAINS AND AMERICUS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 5, 5:05 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 505 PM EDT TUE MAY 5 2009 GAZ039-049>051-052130- 505 PM EDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TALIAFERRO... GREENE...MORGAN AND WILKES COUNTIES UNTIL 530 PM EDT... AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM LYNEVILLE TO CAREY...MOVING EAST AT 20 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS TALIAFERRO...GREENE...MORGAN AND WILKES COUNTIES THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE JACKSONVILLE...DANIEL SPRINGS...UNION POINT...SWORDS...LYNEVILLE... CAREY...GREENSBORO...TYRONE...VEAZEY...LUNDBERG...FICKLIN... ROBINSON...ALEXANDER STEPHENS PARK AND CRAWFORDVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 5, 5:29 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 529 PM EDT TUE MAY 5 2009 GAZ102>104-052200- 529 PM EDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SUMTER... WEBSTER AND STEWART COUNTIES UNTIL 600 PM EDT... AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM RICHLAND TO MADDOX...MOVING EAST AT 15 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS SUMTER...WEBSTER AND STEWART COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SUMTER...MADDOX... CROXTON CROSSROADS...PLAINS...DUMAS...PRESTON...CHARLES...LOUVALE... RICHLAND...HUNTINGTON...LESLIE...LAMAR...DESOTO AND AMERICUS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 5, 5:58 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 558 PM EDT TUE MAY 5 2009 GAZ091>093-103>105-052245- 558 PM EDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SUMTER... WEBSTER...SCHLEY...MACON...MARION AND DOOLY COUNTIES UNTIL 645 PM EDT... AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM FLINT RIVER WMA TO CHURCH HILL...MOVING EAST AT 15 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS SUMTER...WEBSTER...SCHLEY...MACON...MARION AND DOOLY COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PENNINGTON...METHVINS...NEW ERA...CHURCH HILL...FRIENDSHIP... SHILOH...CONCORD...FLINT RIVER WMA...DRAYTON...DRANEVILLE... BYROMVILLE...LA CROSSE...PUTNAM...ANDERSONVILLE NATIONAL HISTORIC SITE AND BUMPHEAD. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 5, 6:11 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 611 PM EDT TUE MAY 5 2009 GAZ061-073-052300- 611 PM EDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN BALDWIN AND HANCOCK COUNTIES UNTIL 700 PM EDT... AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DEVEREUX...MOVING EAST AT 15 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS BALDWIN AND HANCOCK COUNTIES THROUGH 700 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE OCONEE SPRINGS PARK...UNDERWOOD... DEVEREUX...BEULAH...LINTON AND SPARTA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 5, 6:14 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 614 PM EDT TUE MAY 5 2009 GAZ051-062-052245- 614 PM EDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WARREN AND TALIAFERRO COUNTIES UNTIL 645 PM EDT... AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM CADLEY TO BARNETT...MOVING EAST AT 15 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS WARREN AND TALIAFERRO COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RAYTOWN...SHARON... BARNETT...CADLEY AND NORWOOD. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:36 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Johnson | 39 min |
| May 5, 2:00 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Johnson | 45 min |
| May 5, 3:31 PM EDT | Wind Advisory | FFC | Chattooga, Dade, Dawson, Fannin, Gilmer, Lumpkin and 6 more | 27 hr |
| May 5, 4:22 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Telfair, Wilcox | 53 min |
| May 5, 6:49 PM EDT | Tornado Warning | FFC | Baldwin, Hancock, Washington | 41 min |
| May 5, 7:21 PM EDT | Tornado Warning | FFC | Washington | 39 min |
| May 5, 7:48 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Washington, Wilkinson | 42 min |
| May 5, 7:54 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 51 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.